Wisconsin, 2018Flooding in Wisconsin, September 1 to 11, 2018
September 1 to 11, 2018 · NWS ARX · 4 events in 2 counties and zones
Flooding that began in late August ended in early September along the Lemonweir River and parts of the Kickapoo River. The lower end of the Kickapoo River also started flooding in late August and with another round of heavy rain on September 3rd, remained in flood for the first week and a half of September.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding that began in late August ended in early September along the Lemonweir River and parts of the Kickapoo River. The lower end of the Kickapoo River also started flooding in late August and with another round of heavy rain on September 3rd, remained in flood for the first week and a half of September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 31, 10:52 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 31, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1152 PM CDT Fri Aug 31 2018
.SHORT TERM...(This evening through Saturday night)
Issued at 238 PM CDT Fri Aug 31 2018
Still lots of unknowns in the forecast but short range models are
starting to give a somewhat clearer picture of what is expected to
occur. Early this afternoon there was a cold front from extreme
northwest Minnesota into North Dakota. A stationary front was
parked across central Missouri into northern Kansas. While both of
these features will be a player for the area, the front over
Missouri is expected to be more relevant as it lifts back north as
a warm front.
Water vapor satellite showing a weak short wave trough embedded in
the mean long wave trough over eastern Montana. This wave will
push east tonight and stay to the north while pushing the cold
front southeast across Minnesota. Showers and storms already
starting to develop across northwest Minnesota ahead of this
system and these will drop southeast toward the area this evening.
This activity is not expected to be near the area until about the
middle of the evening with the best chances expected to be across
the north closer to the short wave trough.
By late this evening and into the overnight, the front across
Missouri will start to lift back to the north into Iowa. However,
not sure how far north it will make it as it is currently be held
back by ongoing convection just north of it. It may not move much
until the low level jet kicks in late this evening. If the front
can get back into southern or central Iowa, a round of showers and
storms will develop along and north of it as the low level jet
runs into the boundary. There is also a short wave trough coming
across Nebraska that will provide additional forcing for the
showers and storms to develop. Looking at several runs of the RAP
and the 31.12Z NAM, the mid level frontogenesis in the 850-700 mb
layer looks to be focused right into the southern sections of the
forecast area. Expecting to see rapid growth of showers and storms
north of this boundary during the late evening into the early
overnight with this activity then persisting into Saturday morning
before diminishing as the low level jet veers off to the east and
weakens. The main threat from this activity will be the heavy
rain/flooding potential, see the hydrology section below for more
details. Some potential for large hail and damaging winds early in
the storm cycle until a transition over to mainly heavy rain
occurs overnight. The ML CAPE pool looks to primarily stay along
and west of the Mississippi River and into southwest Wisconsin and
looks to be in the 1000-2000 J/Kg range. The shear looks to
primarily be in the 0-3 km layer and on the order of 20 to 25
knots. The 0-1 km shear will increase as the low level jet forms
develops but this doesn't look to come into play as the storms
should be elevated above this layer north of the boundary. This
will leave some large hail and damaging winds then as the main
threats outside of the heavy rain.
The boundary will still be hanging around the area through
Saturday night with the continued threat of showers and storms
across the southern sections of the area.
.LONG TERM...(Sunday through Friday)
Issued at 238 PM CDT Fri Aug 31 2018
An active period is expected with a continued heavy rain threat
through much of the week. A large mid/upper ridge will remain
anchored across the Mid-Atlantic region with west to southwest flow
aloft upstream over the Midwest. Various embedded shortwaves will
translate through the flow to produce occasional rounds of showers
and storms. The atmosphere will remain conducive to heavy rainfall
with precipitable water values exceeding 2.0 inches at times,
corresponding to +2 to 3 standard anomalies via the NAEFS. Mesoscale
details concerning surface boundary/upper wave placement and
consequently convective focus are uncertain, especially given the
messy surface pattern and potential contamination from storm
outflow. However, the overall pattern certainly suggests a heavy
rain/flood threat will continue during this time. Not expecting much
change in airmass through the week, with highs in the 70s to low
80s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1152 PM CDT Fri Aug 31 2018
VFR conditions for the moment, but we continue to watch storms
developing south of the area into north-central Iowa. Those should
continue to fill in the next few hours, but for the moment, it
appears LSE/RST will escape much of the action as the best forcing
slides by just to our south. With that said, can't rule out some
showers and storms working toward those two sites late tonight
through Saturday morning, but will have to watch radar trends to
ascertain just how far north any convection can survive. Outside
of a storm risk, stratus should blossom northward the next few
hours (similar to last night), but not sure how widespread it will
be. Still, suspect RST will endure at least a few hour period of
IFR ceilings, with LSE seeing MVFR. How long those stick around
remains tricky, as the lighter wind flow into Saturday afternoon
may allow for less mixing out of clouds, but again, will have to
see how widespread clouds end up first. Winds will be much lighter
into Saturday, generally under 10 knots.
&&
.HYDROLOGY...
Issued at 238 PM CDT Fri Aug 31 2018
Will be issuing a flash flood watch for southwest Wisconsin into
northeast Iowa for tonight into Saturday. As noted above, as the
boundary lifts back north, rapid development of showers and storms
expected late this evening as the low level jet impinges on this
boundary. The precipitable water values will increase to around 2
inches near the boundary with warm cloud depths of 4 to 4.5 km.
Expecting the storms to be very efficient rain producers and
included a band of close to two inches of rainfall centered
roughly along the Wisconsin River in southwest Wisconsin and
expecting that localized amounts will be higher than this. Some of
this rain will fall on areas that are already dealing with
saturated ground and flooding from the rain earlier in the week
and cannot take much more water. For northeast Iowa into Grant
County, the ground is not as saturated but terrain is a concern
and this area known for mud slides with heavy rain. For now, will
include the areas where confidence is highest for a flash flooding
threat but the location of the boundary will have to be closely
monitored through the evening for possible adjustments to the
watch area.
Flooding continues along the Kickapoo River, but for the time
being, levels are going down. For more details see the latest
flood statement.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Saturday evening for WIZ053>055-061.
MN...None.
IA...Flash Flood Watch through Saturday evening for IAZ011-030.
&&
SHORT TERM...04
LONG TERM...JM
AVIATION...Lawrence
HYDROLOGY...04
Hazardous weather outlook, Aug 31, 1:57 PM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
257 PM CDT Fri Aug 31 2018
IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-012000-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
257 PM CDT Fri Aug 31 2018
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms are expected to develop late this
evening and continue into the overnight hours, especially along
and south of I-90. During the evening some of the storms could
become severe, producing damaging wind and large hail. Frequent
lightning and heavy rain will be possible with all of the storms.
Depending on where it falls, heavy rainfall could lead to
localized flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periodic rounds of storms are expected through next week. Additional
heavy rain is likely, which could result in more widespread
flooding.
.SPOTTER INFORMATION STATEMENT...
Reports of hail, wind damage, and rainfall amounts are
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-030-WIZ053>055-061-012000-
Allamakee-Clayton-Vernon-Crawford-Richland-Grant-
257 PM CDT Fri Aug 31 2018
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms are expected to develop late this
evening and continue into the overnight hours. During the evening
some of the storms could become severe, producing damaging wind
and large hail. Frequent lightning and heavy rain will be possible
with all of the storms. Heavy rainfall could lead to localized
flash flooding, especially with the wet ground and already high
water levels. A flood watch is in effect through Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periodic rounds of storms are expected through next week. Additional
heavy rain is likely, which could result in more widespread flooding.
.SPOTTER INFORMATION STATEMENT...
Reports of hail, wind damage, and rainfall amounts are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
DMD
Flood, Juneau
- When
- September 1, 12:00 AM CST to September 3, 4:45 AM CST
- Where
- Juneau County, 0.45 mi E of New Lisbon to 0.95 mi E of New Lisbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.880, -90.161
Flooding along the Lemonweir River in New Lisbon that began in late August, ended in early September.
Flood, Crawford
- When
- September 1, 12:00 AM CST to 7:45 AM CST
- Where
- Crawford County, 1.77 mi W of Gays Mills to 1.72 mi W of Gays Mills
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.455, -90.765
Flooding along the Kickapoo River at Readstown that began in late August, ended in very early September.
Flood, Crawford
- When
- September 1, 12:00 AM CST to September 9, 9:00 PM CST
- Where
- Crawford County, 3.11 mi NNW of Bell Center to 2.6 mi NNW of Bell Center
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.319, -90.850
Flooding along the Kickapoo River in Gays Mills began in late August and with another round of heavy rain on September 3rd, continued until the 9th. The river crested over four feet above the flood stage at 17.57 feet on September 6th.
Flood, Crawford
- When
- September 1, 12:00 AM CST to September 11, 6:25 AM CST
- Where
- Crawford County, 1.21 mi WNW of Steuben to 1.31 mi WNW of Steuben
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.188, -90.871
Flooding along the Kickapoo River in Steuben began in late August and with another round of heavy rain on September 3rd, continued until the 11th. The river crested over three feet above the flood stage at 15.41 feet on September 6th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 6, 20188 deaths · 8 events
- Lightning Strike in Florida, September 1, 20181 death · 1 event
- Rip Current in Alabama, September 1, 20181 death · 1 event
- Flash Flooding and Flooding in Iowa, September 1 to 3, 2018$1.6 million · 23 events
- Flash Flooding and Flooding in Iowa, September 1 to 2, 2018$702,000 · 2 in hail · 38 events
- Wildfire in Colorado, September 1 to 30, 2018$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, September 1 to 2, 2018$1.8 million · 2.5 in hail · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2018$605,000 · EF0 · 5 events
- Flooding in Wisconsin, September 1 to 30, 2018$154,000 · 17 events
- Flash Flooding and Flood in Nebraska, September 1 to 3, 2018$140,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Iowa, September 1, 2018$30,000 · 1 in hail · 36 events
- Flash Flooding and Damaging Winds in Virginia, September 1 to 2, 2018$41,000 · 70 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785707, 785708, 785887, 785888.